Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 191, NWS Nashville, TN

October 9, 2014Dickson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Oct 9, 2014, 7:00 PM CDT for Dickson County, Tennessee. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2014, 7:00 PM CDT (00:00 UTC)
Expired
Oct 9, 2014, 7:32 PM CDT
In force
32 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

County Dickson County, TN

The radar

The Ft Campbell radar (KHPX), 65 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.0 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2014-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 870 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2014-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
870 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1130 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

876 
WUUS54 KOHX 100000
SVROHX
TNC043-100045-
/O.NEW.KOHX.SV.W.0191.141010T0000Z-141010T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
700 PM CDT THU OCT 9 2014

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL DICKSON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 745 PM CDT

* AT 700 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE
  STORM WAS NEAR DICKSON...MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DICKSON...BURNS...WHITE BLUFF AND CHARLOTTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3625 8717 3621 8719 3618 8715 3616 8717
      3607 8717 3600 8720 3604 8755 3613 8755
      3617 8757 3621 8754
TIME...MOT...LOC 0000Z 269DEG 17KT 3611 8748

$$

SHAMBURGER
2 follow-up statements
654 
WWUS54 KOHX 100020
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
720 PM CDT THU OCT 9 2014

TNC043-100045-
/O.CON.KOHX.SV.W.0191.000000T0000Z-141010T0045Z/
DICKSON TN-
720 PM CDT THU OCT 9 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR CENTRAL DICKSON COUNTY...

AT 717 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED NEAR DICKSON...MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  BURNS...WHITE BLUFF AND CHARLOTTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3621 8719 3618 8715 3616 8717 3607 8717
      3600 8720 3604 8746 3622 8746 3625 8720
      3624 8719 3625 8717
TIME...MOT...LOC 0020Z 269DEG 17KT 3611 8736

$$

SHAMBURGER
887 
WWUS54 KOHX 100032
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
732 PM CDT THU OCT 9 2014

TNC043-100042-
/O.CAN.KOHX.SV.W.0191.000000T0000Z-141010T0045Z/
DICKSON TN-
732 PM CDT THU OCT 9 2014

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DICKSON COUNTY IS
CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND NO 
LONGER APPEARED CAPABLE OF PRODUCING SEVERE WEATHER. HOWEVER...SMALL 
HAIL REMAINS POSSIBLE WITH THIS STORM.

LAT...LON 3621 8719 3618 8715 3616 8717 3607 8717
      3600 8720 3604 8746 3622 8746 3625 8720
      3624 8719 3625 8717
TIME...MOT...LOC 0032Z 269DEG 17KT 3611 8729

$$

SHAMBURGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 6:47 PM CDT, 13 minutes earlier.

Area forecast discussion, Oct 9, 6:47 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
647 PM CDT THU OCT 9 2014

.UPDATE...

00Z TAF DISCUSSION.

&&

.AVIATION...

DIFFICULT TAFS THIS PERIOD DUE TO MULTIPLE ROUNDS OF -SHRA/-TSRA
EXPECTED AND RELIED HEAVILY ON HRRR MODEL FOR TIMING. MCS
CURRENTLY OVER MO TO MOVE INTO MID STATE LATE THIS EVENING BUT
WEAKEN...WITH CURRENT SPEED HAVING -TSRA REACH CKV AROUND
0330Z...BNA AROUND 05Z...AND CSV BY 09Z. BRIEF LULL IN ACTIVITY
EXPECTED OVERNIGHT BEFORE ADDITIONAL -TSRA ARRIVES FRIDAY MORNING
WITH COLD FRONT. VFR CONDITIONS WILL DETERIORATE TO IFR BY FRI
MORNING AT ALL AIRPORTS...WITH LIGHT SOUTH WINDS THROUGH THE TAF
PERIOD BUT VARIABLE AND GUSTY NEAR -TSRA.

SHAMBURGER

&&

.PREV DISCUSSION... /ISSUED 434 PM CDT THU OCT 9 2014/

DISCUSSION...

TONIGHT AND FRIDAY...THE BOUNDARY JUST TO THE NORTH OF MIDDLE TENNESSEE
WILL BE THE FOCUS FOR STORMS OVERNIGHT TONIGHT AND FRIDAY. THERE
IS QUITE A BIT OF UNCERTAINTY AS FAR AS THE TIMING FOR PRECIP
TONIGHT AND HOW FAR SOUTH STORMS WILL SINK. LEANING TOWARD THE
SOLUTION BEING PRESENTED BY NSSL'S 4KM WRF AS IT APPEARS TO BE
INITIALIZING BETTER THAN THE HRRR TODAY...WHICH MEANS SOME SHOWERS
AND STORMS COULD SNEAK IN BEFORE MIDNIGHT IN THE NORTHWESTERN
COUNTIES...WITH THE NORTHERN HALF OF THE CWA LIKELY SEEING STORMS
BETWEEN MIDNIGHT AND 7AM. MONDAY MORNING LOOKS SIMILAR TO THIS
MORNING WITH MODELS INDICATING THE QUASI STATIONARY FRONTAL
BOUNDARY SINKING SOUTH ACROSS MIDDLE TN AND A SURFACE LOW
TRAVELLING ACROSS THE NORTHERN PORTION OF TN. STRONG STORMS WITH
GUSTY WINDS AND MARGINALLY SEVERE HAIL WILL BE POSSIBLE THROUGHOUT
THE DAY ON FRIDAY...WITH THE THREAT BEING THE HIGHEST NORTH OF
I-40 BEFORE NOON AND SOUTH OF I-40 AFTER NOON. PWAT VALUES REMAIN
SLIGHTLY ABOVE NORMAL...AROUND 1.8 INCHES FOR MOST OF THE AREA
DURING THE SHORT TERM...THIS COUPLED WITH THE WEST TO EAST
MOVEMENT OF STORMS POSSIBLY OVER THE SAME AREA OVER THE NEXT 3
DAYS COULD LEAD TO LOCALIZED FLOODING.

SHOWERS AND STORMS WILL CONTINUE ON SATURDAY AND SUNDAY WITH THE
THREAT FOR STRONG STORMS AND HEAVY RAINFALL CONTINUING. SOUTHERLY
FLOW RETURNS ON SUNDAY AHEAD OF A STRENGTHENING UPPER LEVEL
TROUGH. THE GFS INDICATES A SUBTLE NEGATIVE TILT TO THE TROUGH
AFTER IT CROSSES THE MISSISSIPPI RIVER...WILL BE SOMETHING TO
WATCH AS WE GET CLOSER TO MONDAY. THE MAIN THREAT FOR SEVERE WEATHER
WILL BE MONDAY EVENING. 850MB WINDS INCREASE TO AROUND 65 KNOTS AS
THE FRONT APPROACHES. SOUNDINGS INDICATE DECENT LOW LEVEL
SHEAR AND BULK SHEAR...BUT LIMITED CAPE VALUES WITH THIS SYSTEM.
PWATS WILL SURGE AGAIN AND BRING A CHANCE OF HEAVY RAINFALL MONDAY
NIGHT...WPC QPF TOTALS ARE AROUND 6 INCHES FOR THE NORTHWESTERN
PORTION OF MIDDLE TENNESSEE. WILL CONTINUE TO MONITOR CONDITIONS
AS THEY UNFOLD FOR FLOODING POTENTIAL. CONDITIONS DRY OUT AFTER
THE FRONTAL PASSAGE ON TUESDAY AND REMAIN QUIET THROUGH THE END OF
THE WORK WEEK NEXT WEEK.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

55
Hazardous weather outlook, Oct 9, 3:58 PM CDT, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
358 PM CDT THU OCT 9 2014

TNZ005>011-023>034-056>066-075-077>080-093>095-102100-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
358 PM CDT THU OCT 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG THUNDERSTORMS WILL BE POSSIBLE FRIDAY. SMALL HAIL AND
STRONG WIND GUSTS WILL BE THE MAIN THREATS ACROSS ALL OF MIDDLE
TENNESSEE.

SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY EVENING INTO THE EARLY
MORNING HOURS ON TUESDAY ACROSS ALL OF MIDDLE TENNESSEE. THE MAIN
THREATS WILL BE HAIL...DAMAGING WIND GUSTS AND HEAVY RAINFALL.

CUMULATIVE RAINFALL TOTALS THROUGH THE WEEKEND AND INTO THE FIRST
PART OF NEXT WEEK MAY CREATE SOME FLASH FLOODING ISSUES BY MONDAY
EVENING.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER CONDITIONS AND
BE PREPARED TO CALL IN ANYTHING REACHING REPORTING CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

27

In the hours before

Special weather statement, Oct 9, 6:52 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
652 PM CDT THU OCT 9 2014

TNZ024-025-100030-
DICKSON-HUMPHREYS-
652 PM CDT THU OCT 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR DICKSON AND EASTERN HUMPHREYS
COUNTIES...

AT 650 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR MCEWEN...MOVING EAST AT 25 MPH.

SOME LOCATIONS IN THE PATH INCLUDE DICKSON...CHARLOTTE...BURNS AND
WHITE BLUFF.

PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3625 8717 3624 8717 3621 8719 3618 8715
      3616 8717 3607 8717 3601 8720 3602 8762
      3616 8763

SHAMBURGER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 12:36 AM CDTSpecial Weather StatementOHXDickson54 min
Oct 10, 1:02 AM CDTSpecial Weather StatementOHXDickson43 min
Oct 10, 1:49 AM CDTSpecial Weather StatementOHXDavidson41 min
Oct 10, 5:25 AM CDTSpecial Weather StatementOHXMacon35 min
Oct 10, 10:30 AM CDTSpecial Weather StatementOHXMaury45 min
Oct 10, 12:49 PM CDTSevere Thunderstorm WarningOHXBedford, Coffee41 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.